H* -algebras and nonunital Frobenius algebras: First steps in infinite dimensional categorical quantum mechanics

Samson Abramsky, Chris Heunen

Research output: Chapter in Book/Report/Conference proceedingConference contribution

Abstract

A certain class of Frobenius algebras has been used to characterize orthonormal bases and observables on finite-dimensional Hilbert spaces. The presence of units in these algebras means that they can only be realized finite-dimensionally. We seek a suitable generalization, which will allow arbitrary bases and observables to be described within categorical axiomatizations of quantum mechanics. We develop a definition of H*-algebra that can be interpreted in any symmetric monoidal dagger category, reduces to the classical notion from functional analysis in the category of (possibly infinite-dimensional) Hilbert spaces, and hence provides a categorical way to speak about orthonormal bases and quantum observables in arbitrary dimension. Moreover, these algebras reduce to the usual notion of Frobenius algebra in compact categories. We then investigate the relations between nonunital Frobenius algebras and H*-algebras. We give a number of equivalent conditions to characterize when they coincide in the category of Hilbert spaces. We also show that they always coincide in categories of generalized relations and positive matrices.
Original languageEnglish
Title of host publicationAMS Proceedings of Symposia in Applied Mathematics
Subtitle of host publicationMathematical Foundations of Information Flow
PublisherAmerican Mathematical Society
Pages14-37
Number of pages24
Volume71
ISBN (Electronic)978-0-8218-9006-6
ISBN (Print)978-0-8218-4923-1
Publication statusPublished - 2012

Fingerprint

Dive into the research topics of 'H* -algebras and nonunital Frobenius algebras: First steps in infinite dimensional categorical quantum mechanics'. Together they form a unique fingerprint.

Cite this